Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 48, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 2, 2016, 5:49 PM EDT for Rockingham County, Stokes County, North Carolina; Henry County, Patrick County, City of Martinsville, Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2016, 5:49 PM EDT (21:49 UTC)
- Expired
- May 2, 2016, 6:29 PM EDT
- In force
- 40 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Rockingham County, NC, Stokes County, NC, City of Martinsville, VA, Henry County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 55 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 2:17 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 670 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
873
WUUS51 KRNK 022149
SVRRNK
NCC157-169-VAC089-141-690-022245-
/O.NEW.KRNK.SV.W.0048.160502T2149Z-160502T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 PM EDT MON MAY 2 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN STOKES COUNTY IN NORTH CAROLINA...
NORTHWESTERN ROCKINGHAM COUNTY IN NORTH CAROLINA...
SOUTHEASTERN PATRICK COUNTY IN VIRGINIA...
HENRY COUNTY IN VIRGINIA...
THE CITY OF MARTINSVILLE IN VIRGINIA...
* UNTIL 645 PM EDT
* AT 548 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
COLLINSTOWN...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE...
SANDY RIDGE...
SPENCER...
FRANCISCO...
AND CRITZ.
THIS INCLUDES THE MARTINSVILLE SPEEDWAY AND MARTINSVILLE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3640 8030 3656 8040 3680 7985 3679 7980
3655 7971 3654 7971
TIME...MOT...LOC 2148Z 244DEG 26KT 3652 8027
HAIL...1.25IN
WIND...60MPH
$$
AS2 follow-up statements
329
WWUS51 KRNK 022220
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 PM EDT MON MAY 2 2016
NCC157-169-VAC141-022229-
/O.CAN.KRNK.SV.W.0048.000000T0000Z-160502T2245Z/
STOKES NC-ROCKINGHAM NC-PATRICK VA-
620 PM EDT MON MAY 2 2016
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHEASTERN STOKES...NORTHWESTERN ROCKINGHAM AND SOUTHEASTERN
PATRICK COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKEN AND
MOVED OUT OF THE WARNED AREA THEREFORE THE WARNING HAS BEEN
CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
NORTH CAROLINA AND VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3670 8006 3680 7985 3679 7980 3655 7971
3654 7971 3654 8004
TIME...MOT...LOC 2219Z 225DEG 19KT 3665 7974
$$
VAC089-690-022245-
/O.CON.KRNK.SV.W.0048.000000T0000Z-160502T2245Z/
HENRY VA-CITY OF MARTINSVILLE VA-
620 PM EDT MON MAY 2 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR
HENRY AND THE CITY OF MARTINSVILLE...
AT 619 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER AXTON...MOVING
NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE...
SPENCER...
VILLA HEIGHTS...
COLLINSVILLE...
AND LAUREL PARK.
THIS INCLUDES THE MARTINSVILLE SPEEDWAY AND MARTINSVILLE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3670 8006 3680 7985 3679 7980 3655 7971
3654 7971 3654 8004
TIME...MOT...LOC 2219Z 225DEG 19KT 3665 7974
HAIL...1.25IN
WIND...60MPH
$$
AS651
WWUS51 KRNK 022229 RRA
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT MON MAY 2 2016
VAC089-690-022239-
/O.CAN.KRNK.SV.W.0048.000000T0000Z-160502T2245Z/
HENRY VA-CITY OF MARTINSVILLE VA-
629 PM EDT MON MAY 2 2016
...THE SEVERE THUNDERSTORM WARNING FOR HENRY AND THE CITY OF
MARTINSVILLE IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
NORTH CAROLINA AND VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3670 8006 3680 7985 3679 7980 3655 7971
3654 7971 3654 8004
TIME...MOT...LOC 2228Z 244DEG 26KT 3668 7965
$$
ASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:00 PM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 2, 3:00 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 300 PM EDT MON MAY 2 2016 .SYNOPSIS... A COLD FRONT WILL DRIFT SLOWLY EAST TONIGHT AND THROUGH THE CENTRAL APPALACHIANS BY EARLY TUESDAY. LOW PRESSURE WILL DEVELOP ALONG THE FRONT TONIGHT AND MOVE NORTHEAST TOWARD THE MID- ATLANTIC COAST BY TUESDAY MORNING. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THESE FEATURES. FOR WEDNESDAY THROUGH FRIDAY...A DEEP UPPER LOW PRESSURE AREA WILL SAG SOUTHWARD FROM THE GREAT LAKES INTO THE APPALACHIANS KEEPING AN UNSETTLED AND UNSEASONABLY COOL WEATHER PATTERN ACROSS THE REGION. && .NEAR TERM /THROUGH TUESDAY/... AS 300 PM EDT MONDAY... SEVERE THUNDERSTORM WATCH 138 REMAINS IN EFFECT UNTIL 10 PM TONIGHT. FLASH FLOOD WATCH IN EFFECT FOR GREENBRIER COUNTY INTO TUESDAY MORNING. 18Z RNK SOUNDINGS AVAILABLE FOR VIEWING. THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON INTO TONIGHT OVER THE SRN APPALACHIANS. SOME OF THE STORMS WILL BE SEVERE WITH GUSTY WINDS AND LARGE HAIL. HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS. THERE IS A FLASH FLOOD POTENTIAL WITH HEAVY RAINS AND ANY TRAINING OF STORMS. A COLD FRONT WILL MOVE EAST ACROSS THE REGION TONIGHT INTO TUESDAY. A SERIES OF UPPER LEVEL IMPULSES DRAPED ATOP THE FRONT FROM THE SOUTHERN PLAINS TO NEW ENGLAND...ALL EMANATING FROM A PERSISTENT BROAD UPPER LOW IN THE SOUTHWEST U.S.. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE COLD FRONT. THE ATMOSPHERE IS VERY UNSTABLE THIS AFTERNOON...WITH 1000-2000 J/KG MLCAPE AND MODEST /6.5-7 C/KM MID LEVEL LAPSE RATES. 500MB TEMPERATURES ARE COOLING TOWARD -20C THROUGH THE PERIOD AND THE FREEZING LEVEL IS RELATIVELY LOW. DCAPE VALUES ARE QUITE HIGH NEAR 1000 EAST OF THE MOUNTAINS THIS AFTERNOON...INCREASING THE WIND THREAT. SHAPED THE POPS THIS AFTERNOON INTO TONIGHT TOWARDS A BLEND OF NAM AND HRRR. SHOWERS/THUNDERSTORMS WILL SPREAD NORTHEAST THIS AFTERNOON INTO TONIGHT...THEN SPREAD SLOWLY EAST OVERNIGHT. INDICATIONS ARE THAT CONVECTION COULD LINGER MUCH OF THE NIGHT...ESPECIALLY EAST OF THE BLUE RIDGE. LOW TEMPERATURES WILL RANGE FROM THE LOWER 50S IN THE WEST TO THE LOWER 60S IN THE EAST. CONVECTION WILL MOVE EAST TUESDAY AND TAPER OFF TUESDAY AFTERNOON INTO TUESDAY EVENING. HIGH TEMPERATURES TUESDAY WILL RANGE FROM THE UPPER 50S IN THE NORTHWEST MOUNTAINS TO THE MID 70S IN THE PIEDMONT. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... AS OF 230 PM EDT MONDAY... TUESDAY NIGHT INTO WEDNESDAY...AN UPPER LEVEL TROUGH OVER EASTERN CANADA WILL BEGIN TO DIG SOUTHWARD INTO THE EASTERN GREAT LAKES. THIS WILL SEND ANOTHER SURFACE FRONT THROUGH THE FORECAST AREA LATE WEDNESDAY...BEGINNING A TREND TOWARD COOLER TEMPERATURES FOR THE LATER HALF OF THE WEEK. FRONTAL LIFT WILL PROVIDE A GOOD CHANCE OF SHOWERS WEDNESDAY EVENING. PRIOR TO THE ARRIVAL OF THE FRONT LATE WENDESDAY...TEMPERATURES FAVOR EARLY MAY NORMALS. AFTER THE FRONTAL PASSAGE WEDNESDAY EVENING TEMPERATURES WILL TAKE A SIGNIFICANT TUMBLE AS HIGH AMPLITUDE UPPER LEVEL TROUGH SINKS SOUTH FROM THE GREAT LAKES AND A CUTOFF LOW DEVELOPS OVER THE MID ATLANTIC REGION. 85H TEMPS OF 0 TO +5 DEG C ARE PROGGED TO BE OVER THE FORECAST AREA BY THURSDAY NIGHT...SUPPRESSING TEMPERATURES AT LEAST 10 TO 15 DEGREES BELOW NORMAL. AS THE UPPER LOW PASSES OVERHEAD...COLD POOL ALOFT WILL COMBINE WITH DAYTIME HEATING FOR A DAILY THREAT OF INSTABILITY SHOWERS AND CONSIDERABLE CLOUDINESS. && .LONG TERM /FRIDAY THROUGH SUNDAY/... AS OF 230 PM EDT MONDAY... CUTOFF WILL BE OVER THE AREA FRIDAY...THEN BEGIN TO WEAKEN AND DRIFT EAST THIS WEEKEND AS FLOW ALOFT SLOWLY EVOLVES INTO A MORE PROGRESSIVE PATTERN FOR THE SECOND WEEK OF MAY. THE WEEKEND WILL BE OUR TRANSITION BETWEEN THE TWO PATTERNS SO LOOK FOR SATURDAY TO BE THE COOLER OF THE TWO DAYS BUT STILL RESEMBLING SOMETHING CLOSER TO NORMAL WITH RESPECT TO TEMPERATURE...THEN TRENDING ABOVE NORMAL FOR SUNDAY AND MONDAY. CLOUDS AND SHOWERS WILL BE FOUND REGIONWIDE FRIDAY COURTESY OF THE UPPER LOW. HIGHEST ELEVATIONS...SUCH AS MOUNT ROGERS...MAY EVEN TOY WITH TEMPERATURES IN THE 30S. FOR THE WEEKEND...INCREASING SUBSIDENCE IN THE WAKE OF THE UPPER LOW FAVORS MAINLY DRY CONDITIONS...ALTHOUGH CAN'T RULE OUT A POP-UP SHOWER IN THE MOUNTAINS. SINCE POPS LESS THAN 20 PERCENT...REMOVED SHOWER THREAT FOR ALL BUT THE WV HIGHLANDS. MODELS DO HINT AT ANOTHER FRONTAL ENCROACHMENT MONDAY, SO MAINTAINED CHANCE THREAT MONDAY. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... AS OF 140 PM EDT MONDAY... POOR FLYING CONDITIONS ANTICIPATED FOR THIS AFTERNOON INTO TONIGHT. ACTIVE WEATHER DAY EXPECTED AS SLOW MOVING FRONT COMBINES WITH UPPER-LEVEL DISTURBANCES EMANATING FROM SOUTHERN PLAINS UPPER LOW. SCATTERED TO NUMEROUS SHOWERS/THUNDERSTORMS...SOME STRONG TO SEVERE...WILL DEVELOP THIS AFTERNOON INTO THE EVENING...WITH SHOWERS/THUNDERSTORMS LINGERING OVERNIGHT...ESPECIALLY EAST OF THE BLUE RIDGE. ISOLATED CONVECTION IS FORMING ALONG THE BLUE RIDGE THIS AFTERNOON IN THE UNSTABLE AIR AHEAD OF THE MAIN SHORTWAVE PRECIPITATION AREA. MVFR CONDITIONS WILL LINGER IN THE WEST TONIGHT INTO TUESDAY MORNING. VFR CONDITIONS WILL LOWER TO MVFR/IFR WITH SHRA/TSRA THIS AFTERNOON INTO TONIGHT. WINDS SHOULD PICK UP FROM THE SOUTHWEST THIS AFTERNOON. STRONG GUSTY WINDS ARE POSSIBLE WITH AFTERNOON/EVENING THUNDERSTORMS. WINDS WILL BECOME MORE WSW-W AFTER THUNDERSTORMS PASS WITH SOME LIGHT/VARIABLE WINDS EAST OF THE BLUE RIDGE OVERNIGHT BEHIND CONVECTION. THE COLD FRONT WILL STALL ACROSS THE REGION TUESDAY WITH WAVES OF LOW PRESSURE TRACKING ALONG THE STALLED FRONTAL BOUNDARY TUESDAY. THIS PATTERN SHOULD KEEP THE MID ATLANTIC IN MVFR/IFR CONDITIONS TUESDAY. MEDIUM CONFIDENCE IN CIGS...VSBYS...AND WIND DIR/SPD THROUGH THE TAF VALID PERIOD. MEDIUM TO HIGH CONFIDENCE IN TSRA POTENTIAL THIS AFTERNOON/EVENING. EXTENDED AVIATION DISCUSSION... THE FRONTAL BOUNDARY WILL BE PUSHED EASTWARD TUESDAY NIGHT. THIS WILL IMPROVE MVFR CONDITION TO VFR CONDITIONS. A DEEP UPPER LEVEL TROUGH WILL ARRIVE OVER THE MID ATLANTIC ON WEDNESDAY...AND SETTLE OVERHEAD THROUGH THE END OF THIS WORK WEEK. OVERALL...FLYING CONDITIONS APPEAR RATHER POOR FOR LATE THIS WEEK DUE TO THE LIKELIHOOD OF LOW CLOUDS...PERIODS OF SHOWERS...AND PATCHY FOG. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR WVZ507-508. && SYNOPSIS...KK/RAB NEAR TERM...KK SHORT TERM...PM LONG TERM...PM AVIATION...KK/RAB
Hazardous weather outlook, May 2, 3:06 PM EDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 306 PM EDT MON MAY 2 2016 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-031915- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- 306 PM EDT MON MAY 2 2016 ...SEVERE THUNDERSTORM WATCH 138 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. SOME OF THESE THUNDERSTORMS WILL BE SEVERE WITH GUSTY WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ507-508-031915- EASTERN GREENBRIER-WESTERN GREENBRIER- 306 PM EDT MON MAY 2 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... ...SEVERE THUNDERSTORM WATCH 138 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT...SOME OF WHICH COULD BECOME STRONG TO SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THROUGH THE PERIOD IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 2, 5:28 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 PM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 3 WSW DANBURY 36.40N 80.26W
05/02/2016 E1.25 INCH STOKES NC PUBLIC
HANGING ROCK STATE PARK
&&
FISHERLocal storm report, May 2, 5:31 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL DANBURY 36.41N 80.21W
05/02/2016 E1.00 INCH STOKES NC EMERGENCY MNGR
DANBURY EM REPORTS HAIL UP TO THE SIZE OF A QUARTER IN
THE CITY OF DANBURY IN STOKES COUNTY NORTH CAROLINA.
&&
JMORROWLocal storm report, May 2, 5:39 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 PM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL WESTFIELD 36.48N 80.45W
05/02/2016 E0.50 INCH SURRY NC TRAINED SPOTTER
TRAINED SPOTTER REPORTS HALF INCH HAIL IN THE COMMUNITY
OF WESTFIELD ON THE SURRY AND STOKES COUNTY LINE IN NORTH
CAROLINA. THIS REPORT WAS RELAYED VIA SOCIAL MEDIA.
&&
JMORROWLocal storm report, May 2, 5:41 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 2 W LITHIA 37.48N 79.79W
05/02/2016 E1.00 INCH BOTETOURT VA TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL
&&
FISHERSpecial weather statement, May 2, 5:47 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
547 PM EDT MON MAY 2 2016
VAZ007-010-011-018-WVZ043-044-507-508-022215-
TAZEWELL-CRAIG-BLAND-GILES-EASTERN GREENBRIER-SUMMERS-WESTERN
GREENBRIER-MONROE-
547 PM EDT MON MAY 2 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN CRAIG...GILES...EAST CENTRAL TAZEWELL...BLAND...EAST
CENTRAL SUMMERS...SOUTHWESTERN GREENBRIER AND MONROE COUNTIES...
AT 545 PM EDT...A LINE OF SCATTERED STRONG THUNDERSTORMS WAS
EXTENDING FROM MEADOW BLUFF TO NEAR LINDSIDE TO NEAR GRATTON...AND
MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH SOME
OF THESE STORMS. GUSTS TO NEAR 50 MPH AND PENNY SIZE HAIL ARE
POSSIBLE WITH A FEW OF THE STORMS AS THE PULSE STRONGER.
LOCATIONS IMPACTED INCLUDE...
BLAND...
BLUEFIELD...
LEWISBURG...
PEARISBURG...
AND WHITE SULPHUR SPRINGS.
THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.
LAT...LON 3793 8033 3736 8036 3706 8114 3718 8152
3727 8127 3724 8122 3728 8110 3730 8099
3729 8097 3731 8090 3735 8085 3738 8088
3742 8086 3746 8075 3797 8068
TIME...MOT...LOC 2145Z 280DEG 26KT 3790 8062 3741 8065 3714 8137
DSSpecial weather statement, May 2, 5:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 PM EDT MON MAY 2 2016
VAZ012-022215-
WYTHE-
549 PM EDT MON MAY 2 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WYTHE COUNTY...
AT 549 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM FAVONIA TO NEAR COMERS ROCK...AND MOVING NORTHEAST AT
30 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
WYTHEVILLE...
MAX MEADOWS...
SPEEDWELL...
CROCKETT...
AND FORT CHISWELL.
LAT...LON 3698 8118 3707 8091 3702 8089 3681 8100
3681 8103 3678 8109 3676 8117 3676 8126
3682 8129
TIME...MOT...LOC 2149Z 243DEG 26KT 3695 8116 3678 8129
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 11:50 PM EDT | Special Weather Statement | RNK | Surry | 25 min |
| May 2, 12:25 AM EDT | Special Weather Statement | RNK | Stokes | 50 min |
| May 2, 1:14 AM EDT | Special Weather Statement | RNK | Stokes | 61 min |
| May 2, 2:46 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe | 42 min |
| May 2, 2:49 PM EDT | Special Weather Statement | RNK | Watauga | 26 min |
| May 2, 2:58 PM EDT | Severe Thunderstorm Warning | RNK | Ashe, Watauga | 24 min |
| May 2, 3:00 PM EDT | Special Weather Statement | RNK | Alleghany | 30 min |
| May 2, 3:34 PM EDT | Special Weather Statement | RNK | Alleghany | 26 min |
| May 2, 3:44 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry | 31 min |
| May 2, 4:11 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 64 min |
| May 2, 5:06 PM EDT | Special Weather Statement | RNK | Stokes | 24 min |
| May 2, 5:18 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 27 min |
| May 2, 5:19 PM EDT | Special Weather Statement | RNK | Rockingham | 26 min |
| May 2, 5:49 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 40 min |
| May 2, 5:56 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 64 min |
| May 2, 6:32 PM EDT | Special Weather Statement | RNK | Surry | 58 min |
| May 2, 6:36 PM EDT | Special Weather Statement | RNK | Ashe | 24 min |
| May 2, 6:47 PM EDT | Severe Thunderstorm Warning | RNK | Ashe | 28 min |
| May 2, 7:56 PM EDT | Special Weather Statement | RNK | Surry | 64 min |
| May 1, 8:28 PM EDT | Special Weather Statement | RNK | Rockbridge | 32 min |
| May 1, 8:32 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, City of Covington | 28 min |
| May 1, 8:42 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, Craig, City of Covington | 33 min |
| May 1, 9:13 PM EDT | Special Weather Statement | RNK | Tazewell | 32 min |
| May 1, 9:16 PM EDT | Special Weather Statement | RNK | Alleghany, Botetourt, City of Covington | 29 min |
| May 1, 9:24 PM EDT | Areal Flood Advisory | RNK | City of Covington | 3 hr |
| May 1, 9:44 PM EDT | Special Weather Statement | RNK | Botetourt | 31 min |
| May 1, 9:45 PM EDT | Special Weather Statement | RNK | Bland, Giles, Tazewell | 30 min |
| May 1, 10:03 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 27 min |
| May 1, 10:21 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 54 min |
| May 1, 10:32 PM EDT | Special Weather Statement | RNK | Pulaski, City of Radford | 28 min |
| May 1, 11:13 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham | 62 min |
| May 1, 11:41 PM EDT | Special Weather Statement | RNK | Franklin | 34 min |
| May 2, 5:52 AM EDT | Dense Fog Advisory | RNK | Amherst, Appomattox, Bedford, Botetourt, Buckingham, Campbell and 10 more | 4 hr |
| May 2, 1:45 PM EDT | Special Weather Statement | RNK | Tazewell | 45 min |
| May 2, 2:08 PM EDT | Special Weather Statement | RNK | Pittsylvania | 52 min |
| May 2, 2:28 PM EDT | Special Weather Statement | RNK | Floyd | 32 min |
| May 2, 2:35 PM EDT | Special Weather Statement | RNK | Grayson | 25 min |
| May 2, 2:37 PM EDT | Special Weather Statement | RNK | Tazewell | 23 min |
| May 2, 2:38 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania | 50 min |
| May 2, 2:42 PM EDT | Special Weather Statement | RNK | Franklin | 33 min |
| May 2, 2:51 PM EDT | Special Weather Statement | RNK | Floyd | 39 min |
| May 2, 2:56 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Tazewell | 64 min |
| May 2, 3:03 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Montgomery | 42 min |
| May 2, 3:36 PM EDT | Special Weather Statement | RNK | Pulaski | 24 min |
| May 2, 3:46 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 29 min |
| May 2, 4:04 PM EDT | Special Weather Statement | RNK | Franklin | 56 min |
| May 2, 4:13 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles | 47 min |
| May 2, 4:15 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 45 min |
| May 2, 4:34 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 41 min |
| May 2, 4:54 PM EDT | Special Weather Statement | RNK | Botetourt, Craig | 66 min |
| May 2, 4:56 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Pittsylvania | 64 min |
| May 2, 5:33 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista | 42 min |
| May 2, 5:41 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Pittsylvania | 64 min |
| May 2, 5:47 PM EDT | Special Weather Statement | RNK | Bland, Giles | 28 min |
| May 2, 5:49 PM EDT | Special Weather Statement | RNK | Wythe | 26 min |
| May 2, 6:10 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Rockbridge, City of Buena Vista | 35 min |
| May 2, 6:20 PM EDT | Special Weather Statement | RNK | Alleghany, Craig, City of Covington | 25 min |
| May 2, 6:22 PM EDT | Special Weather Statement | RNK | Montgomery, Pulaski, City of Radford | 53 min |
| May 2, 6:38 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 52 min |
| May 2, 6:49 PM EDT | Special Weather Statement | RNK | Botetourt | 26 min |
| May 2, 6:57 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania | 43 min |
| May 2, 7:08 PM EDT | Special Weather Statement | RNK | Buckingham | 37 min |
| May 2, 7:18 PM EDT | Special Weather Statement | RNK | City of Buena Vista, City of Roanoke | 57 min |
| May 2, 7:33 PM EDT | Special Weather Statement | RNK | Buckingham | 42 min |
| May 2, 7:39 PM EDT | Special Weather Statement | RNK | Amherst | 36 min |
| May 2, 7:45 PM EDT | Special Weather Statement | RNK | Appomattox, Bedford, City of Lynchburg | 60 min |
| May 2, 7:52 PM EDT | Special Weather Statement | RNK | Franklin | 53 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.